Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

March 30, 2021Fayette County, Tennessee

NWS Memphis, TN issued this special weather statement at Mar 30, 2021, 9:25 PM CDT for Fayette County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2021, 9:25 PM CDT (02:25 UTC)
Expired
Mar 30, 2021, 10:15 PM CDT
In force
50 min
Issued by
NWS Memphis, TN

County Fayette County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS84 KMEG 310225
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
925 PM CDT Tue Mar 30 2021
 
MSZ001>003-TNZ089-090-310315-
Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-
925 PM CDT Tue Mar 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Northern Marshall County in northwestern Mississippi...
East central DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Southern Fayette County in western Tennessee...

At 925 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Byhalia, or 11
miles southeast of Olive Branch, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Marshall...east central DeSoto...northern
Benton...southwestern Hardeman and southern Fayette Counties should
monitor this storm closely.

LAT...LON 3477 8971 3494 8978 3500 8966 3499 8965
      3500 8964 3526 8909 3484 8905
TIME...MOT...LOC 0225Z 251DEG 33KT 3489 8966 

$$

SJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 30, 7:00 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 30, 7:00 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
700 PM CDT Tue Mar 30 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 345 PM CDT Tue Mar 30 2021/

Water vapor analysis indicates an upper-level jet streak moving
across the Ozarks this afternoon. This jet is located just
downstream of a deep trough over the central CONUS. Southerly
winds have increased across the CWA with dewpoints mainly in the
40s and 50s. However, the juicier air is right on the doorstep
with dewpoints in the mid/upper 60s just to our south. Large scale
ascent will continue to increase across the Mid-South overnight
as this trough approaches. Deep warm advection will promote the
development of additional showers and thunderstorms across the
region overnight.

Instability is beginning to nose into the Mid-South across the
delta with MUCAPE near 500 J/kg. We did see a few lightning
strikes in the Memphis area over the past hour to corroborate the
mesoanalysis. Short-term model progs continue to increase
instability this evening into the early morning hours, albeit
only into the 500-1000 J/kg range. Deep-layer shear is weaker than
we have seen in recent events but is still likely strong enough
to help maintain organized storms throughout the night.
Precipitable water is approaching 1.5" across the area and there
is a potential for some training convection overnight. Given this
threat and the antecedent soil conditions, a Flash Flood Watch was
issued for areas mainly south of I-40 and east of I-55.
Widespread amounts of 1-2" are expected with localized higher
amounts. HREF probability matched mean fields suggest pockets of
3-4" are possible.

A cold front will move across the area overnight, pushing the
moist, unstable air back to the south. Storms are expected to
line up along this boundary but shear vectors are largely parallel
to the boundary and should limit the intensity of this line. That
said, some damaging wind gust are possible, as is a brief spin-up
should any kinks develop within the line. Some elevated shower
activity will continue through the morning hours as the trough
axis moves across the area, but additional rainfall by this time
will remain generally light.

Dry weather is expected Wednesday night through early next week as
a ridge translates across the central CONUS. Temperatures will
be well below normal for early April and frost/freeze conditions
are likely. A light freeze (and widespread frost) is expected
Thursday morning with a more widespread freeze expected Friday
morning. Some areas will likely experience a hard freeze during
this time. A Freeze Watch or Warning will likely be issued
tonight. Otherwise, expect moderating temperatures over the
weekend with 70s returning by early next week. The next chance of
rain doesn't look to come into play until perhaps Tuesday.

MJ

&&

.AVIATION...

SHRAs and a few TSRAs will push through the region tonight. Flying
conds will continue to deteriorate with widespread MVFR ocnl IFR
overnight. Most of the SHRA/TSRA will stay SE of KJBR. Best
chances of TSRA at KMEM/KMKL will occur over the next few hours
and perhaps as late as 08z. KTUP will run a little later...mainly
from 06z-10z. Expect LLWS in advance of the front this evening. South
winds around 10 kts will shift to NW at 10-15 kts with the cold
frontal passage overnight and become gusty. Expect conds to start
improving from the NW then N late tonight into Wednesday with VFR
conds returning by mid morning. Expect some SHRAs to move across
the area on Wednesday as an upper level disturbance moves through.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Wednesday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union.

TN...Flash Flood Watch through Wednesday morning for Benton TN-
     Carroll-Chester-Decatur-Fayette-Hardeman-Hardin-Henderson-
     Madison-McNairy.

&&
Hazardous weather outlook, Mar 30, 6:41 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
641 PM CDT Tue Mar 30 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-010145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
641 PM CDT Tue Mar 30 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Marginal Risk of severe thunderstorms tonight across
the entire Mid-South. Large hail and damaging winds will be
primary threat, accompanied by a secondary threat of short-lived
tornadoes. Locally heavy rainfall is also possible. A Flash Flood
Watch has been issued for portions of West Tennessee and Northeast
Mississippi.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost is possible Thursday morning, with widespread frost
possible Friday morning. Frost advisories will likely be needed.

Freezing temperatures are likely for rural parts of west
Tennessee and eastern Arkansas on Thursday morning. Freezing
temperatures are possible across the entire Mid-South Friday
morning. A freeze warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Mar 30, 9:03 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
903 PM CDT Tue Mar 30 2021

MSZ002-003-TNZ089-310230-
Marshall MS-Benton MS-Fayette TN-
903 PM CDT Tue Mar 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northern Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Southern Fayette County in western Tennessee...

At 902 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Mt Pleasant, or 10
miles southeast of Collierville, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Marshall...northwestern Benton and southern
Fayette Counties should monitor this storm closely.

LAT...LON 3488 8914 3483 8963 3499 8968 3499 8965
      3502 8964 3514 8921 3508 8919 3500 8920
      3499 8917
TIME...MOT...LOC 0202Z 257DEG 28KT 3494 8957

SJM
Special weather statement, Mar 30, 9:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
925 PM CDT Tue Mar 30 2021

MSZ001>003-TNZ089-090-310315-
Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-
925 PM CDT Tue Mar 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Northern Marshall County in northwestern Mississippi...
East central DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Southern Fayette County in western Tennessee...

At 925 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Byhalia, or 11
miles southeast of Olive Branch, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Marshall...east central DeSoto...northern
Benton...southwestern Hardeman and southern Fayette Counties should
monitor this storm closely.

LAT...LON 3477 8971 3494 8978 3500 8966 3499 8965
      3500 8964 3526 8909 3484 8905
TIME...MOT...LOC 0225Z 251DEG 33KT 3489 8966

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:50 PM CDTAreal Flood AdvisoryMEGDeSoto, Tunica3 hr
Mar 30, 7:56 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 30, 9:30 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall45 min
Mar 30, 9:54 PM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Mar 30, 11:40 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw50 min
Mar 31, 12:17 AM CDTTornado WarningMEGCalhoun, Chickasaw28 min
Mar 31, 12:27 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc, Yalobusha3 hr
Mar 31, 12:41 AM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe49 min
Mar 31, 12:52 AM CDTTornado WarningMEGChickasaw, Lee, Monroe10 min
Mar 31, 1:01 AM CDTSevere Thunderstorm WarningMEGMonroe14 min
Mar 31, 1:24 AM CDTSevere Thunderstorm WarningMEGItawamba, Monroe51 min
Mar 31, 1:53 AM CDTTornado WarningMEGMonroe22 min
Mar 31, 2:24 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 3:16 AM CDTSpecial Weather StatementMEGCoahoma29 min
Mar 31, 3:26 AM CDTSpecial Weather StatementMEGPanola34 min
Mar 31, 3:46 AM CDTAreal Flood WarningMEGChickasaw108 min
Mar 31, 3:49 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola41 min
Mar 31, 4:12 AM CDTSpecial Weather StatementMEGYalobusha33 min
Mar 31, 4:30 AM CDTSpecial Weather StatementMEGUnion45 min
Mar 31, 4:43 AM CDTSpecial Weather StatementMEGCalhoun, Pontotoc32 min
Mar 31, 5:02 AM CDTSpecial Weather StatementMEGTallahatchie13 min
Mar 31, 5:05 AM CDTSpecial Weather StatementMEGLee25 min
Mar 31, 5:17 AM CDTSpecial Weather StatementMEGChickasaw28 min
Mar 31, 5:19 AM CDTSpecial Weather StatementMEGChickasaw26 min
Mar 31, 5:20 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 5:26 AM CDTFlash Flood WarningMEGChickasaw4 hr
Mar 31, 5:31 AM CDTFreeze WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more9 hr
Mar 31, 5:31 AM CDTFreeze WarningMEGAlcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 7 more27 hr
Mar 31, 5:32 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 5:33 AM CDTSpecial Weather StatementMEGItawamba, Lee42 min
Mar 31, 5:44 AM CDTSpecial Weather StatementMEGMonroe31 min
Mar 31, 6:06 AM CDTSpecial Weather StatementMEGMonroe39 min
Mar 31, 8:28 AM CDTAreal Flood WarningMEGAlcorn, Tishomingo3 hr
Mar 31, 8:54 AM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 9:01 AM CDTAreal Flood WarningMEGChickasaw, Itawamba, Lee, Monroe3 hr
Mar 31, 9:01 AM CDTAreal Flood WarningMEGChickasaw14 min
Mar 31, 9:05 AM CDTRiver Flood WarningMEGCalhoun23 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGTate, Tunica19 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGQuitman4 days
Mar 31, 9:20 AM CDTAreal Flood WarningMEGChickasaw, Monroe3 hr
Mar 31, 2:34 PM CDTFrost AdvisoryMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lee, Monroe and 3 more18 hr
Mar 31, 2:34 PM CDTFreeze WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more42 hr
Mar 30, 9:03 PM CDTSpecial Weather StatementMEGFayette27 min
Mar 30, 10:26 PM CDTSpecial Weather StatementMEGHardin, McNairy49 min
Mar 30, 10:31 PM CDTAreal Flood AdvisoryMEGChester, Hardeman, McNairy3 hr
Mar 30, 11:29 PM CDTAreal Flood AdvisoryMEGHardin, McNairy35 min
Mar 31, 12:04 AM CDTFlash Flood WarningMEGHardin, McNairy8 hr
Mar 31, 5:31 AM CDTFreeze WatchMEGFayette, Hardeman, Hardin, McNairy, Shelby9 hr
Mar 31, 8:05 AM CDTAreal Flood WarningMEGHardin, McNairy10 min
Mar 31, 9:06 AM CDTRiver Flood WarningMEGHardeman3 days
Mar 31, 10:15 AM CDTRiver Flood WarningMEGDyer, Gibson, Obion70 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.